Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Stochastic ordinary differential equations in applied and computational mathematics

Higham, Desmond (2011) Stochastic ordinary differential equations in applied and computational mathematics. IMA Journal of Applied Mathematics, 76 (3). pp. 449-474. ISSN 0272-4960

7techima.pdf - Draft Version

Download (1MB) | Preview


Using concrete examples, we discuss the current and potential use of stochastic ordinary differential equations (SDEs) from the perspective of applied and computational mathematics. Assuming only a minimal background knowledge in probability and stochastic processes, we focus on aspects that distinguish SDEs from their deterministic counterparts. To illustrate a multiscale modelling framework, we explain how SDEs arise naturally as diffusion limits in the type of discrete-valued stochastic models used in chemical kinetics, population dynamics, and, most topically, systems biology. We outline some key issues in existence, uniqueness and stability that arise when SDEs are used as physical models, and point out possible pitfalls. We also discuss the use of numerical methods to simulate trajectories of an SDE and explain how both weak and strong convergence properties are relevant for highly-efficient multilevel Monte Carlo simulations. We flag up what we believe to be key topics for future research, focussing especially on nonlinear models, parameter estimation, model comparison and multiscale simulation.

Item type: Article
ID code: 29088
Notes: Special issue: "2020 visions of applied mathematics"
Keywords: differential equations, computational mathematics, trajectories, Mathematics, Applied Mathematics
Subjects: Science > Mathematics
Department: Faculty of Science > Mathematics and Statistics
Depositing user: Pure Administrator
Date Deposited: 07 Mar 2011 23:25
Last modified: 21 Jul 2015 14:21
Related URLs:

Actions (login required)

View Item View Item